Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 2 (2006), 046, 17 pages      hep-th/0604170

Scale-Dependent Functions, Stochastic Quantization and Renormalization

Mikhail V. Altaisky a, b
a) Joint Institute for Nuclear Research, Dubna, 141980 Russia
b) Space Research Institute RAS, Profsoyuznaya 84/32, Moscow, 117997 Russia

Received November 25, 2005, in final form April 07, 2006; Published online April 24, 2006

We consider a possibility to unify the methods of regularization, such as the renormalization group method, stochastic quantization etc., by the extension of the standard field theory of the square-integrable functions φ(b) L2(Rd) to the theory of functions that depend on coordinate b and resolution a. In the simplest case such field theory turns out to be a theory of fields φa(b,·) defined on the affine group G: x′ = ax+b, a > 0, x, b Rd, which consists of dilations and translation of Euclidean space. The fields φa(b,·) are constructed using the continuous wavelet transform. The parameters of the theory can explicitly depend on the resolution a. The proper choice of the scale dependence g = g(a) makes such theory free of divergences by construction.

Key words: wavelets; quantum field theory; stochastic quantization; renormalization.

pdf (298 kb)   ps (211 kb)   tex (25 kb)


  1. Benzi R., Paladin G., Parizi G., Vulpiani A., On multifractal nature of fully developed turbulence and chaotic systems, J. Phys. A: Math. Gen., 1984, V.17, 3521-3531.
  2. Muzy J.F., Bacry E., Arneodo A., Wavelets and multifractal formalism for singular signals: application to turbulence data, Phys. Rev. Lett., 1991, V.67, 3515-3518.
  3. Zimin V.D., Hierarchic turbulence model, Izv. Atmos. Ocean. Phys., 1981, V.17, 941-946.
  4. Goupillaud P., Grossmann A., Morlet J., Cycle-octave and related transforms in seismic signal analysis, Geoexploration, 1984/85, V.23, 85-102.
  5. Carey A.L., Square-integrable representations of non-unimodular groups, Bull. Austr. Math. Soc., 1976, V.15, 1-12.
  6. Duflo M., Moore C.C., On regular representations of nonunimodular locally compact group, J. Func. Anal., 1976, V.21, 209-243.
  7. Frish U., Turbulence, Cambridge University Press, 1995.
  8. Altaisky M.V., Scale-dependent function in statistical hydrodynamics: a functional analysis point of view, Eur. J. Phys. B, 1999, V.8, 613-617, chao-dyn/9707011.
  9. Wilson K.G., Renormalization group and critical phenomena. II. Phase-space cell analysis of critical behavior, Phys. Rev. B, V.4, 1971, 3184-3205.
  10. Wilson K.G., Kogut J., Renormalization group and e-expansion, Phys. Rep. C, 1974, V.12, 77-200.
  11. Wilson K.G., The renormalization group and critical phenomena, Rev. Modern Phys., V.55, 1983, 583-600.
  12. Parisi G., Wu Y.-S., Perturbation theory without gauge fixing, Scientica Sinica, 1981, V.24, 483-496.
  13. Martin P.C., Sigia E.D., Rose H.A., Statistical dynamics of classical systems, Phys. Rev. A, 1973, V.8, 423-437.
  14. Zinn-Justin J., Renormalization and stochastic quantization, Nuclear Phys. B, 1986, V.275, 135-159.
  15. Namiki M., Stochastic quantization, Springer, 1992.
  16. Altaisky M.V., Wavelet based regularization for Euclidean field theory, in Proc. of the 24th Int. Coll. "Group Theoretical Methods in Physics" (July 2002, Paris), Editors J.-P. Gazeau, R. Kerner, J.-P. Antoine, S. Metens and J.-Y. Thibon, IOP Conference Series, 2003, V.173, 893-897, hep-th/0305167.
  17. Halpern M.B., Universal continuum regularization of quantum field theory, Progr. Theor. Phys. Suppl., 1993, V.111, 163-184.
  18. Altaisky M., f4-field theory on a Lie group, in Proc. 4th Int. Conf. "Frontiers of Fundamental Physics", (December 2000, Hyderabad), Editors B.G. Sidharth and M.V. Altaisky, NY, Kluwer Academic, 2001, 121-128, hep-th/0007180.
  19. Battle G., Wavelets and renormalization, World Scientific, 1989.
  20. Federbush P.G., A mass zero cluster expansion, Comm. Math. Phys., 1981, V.81, 327-340.
  21. Federbush P.G., A phase cell approach to Yang-Mills theory, Comm. Math. Phys., 1986, V.107, 319-329.
  22. Gaite J., Stochastic formulation of the renormalization group: supersymmetric structure and the topology of the space of couplings, J. Phys. A: Math. Gen., 2004, V.37, 10409-10419, hep-th/0404212.
  23. Zinn-Justin J., Quantum field theory and critical phenomena, Oxford University Press, 1989.
  24. Wegner F.G., Houghton A., Renormalization group equations for critical phenomena, Phys. Rev. A, 1973, V.8, 401-412.
  25. Kubishin Yu., Exact renormalization group approach to scalar and fermionic theories, Intern. J. Modern Phys. B, 1998, V.12, 1321-1341.
  26. Best C., Wavelet-induced renormalization group for Landau-Ginzburg model, Nucl. Phys. B Proc. Suppl., 2000, V.83-84, 848-850, hep-lat/9909151.
  27. Kovalev V.F., Shirkov D.V., The Bogoliuobov renormalization group and solution symmetry in mathematical physics, Phys. Rep., 2001, V.352, 219-249, hep-th/0001210.

Previous article   Next article   Contents of Volume 2 (2006)